Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Periodic Groups Covered by Transitive Subgroups of Finitary Permutations or by Irreducible Subgroups of Finitary Transformations


Authors: Felix Leinen and Orazio Puglisi
Journal: Trans. Amer. Math. Soc. 352 (2000), 1913-1934
MSC (1991): Primary 20B07, 20E25, 20F50, 20H20; Secondary 03C20, 20E22
DOI: https://doi.org/10.1090/S0002-9947-99-02309-0
Published electronically: December 10, 1999
MathSciNet review: 1603922
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $\mathfrak{X}$ be either the class of all transitive groups of finitary permutations, or the class of all periodic irreducible finitary linear groups. We show that almost primitive $\mathfrak{X}$-groups are countably recognizable, while totally imprimitive $\mathfrak{X}$-groups are in general not countably recognizable. In addition we derive a structure theorem for groups all of whose countable subsets are contained in totally imprimitive $\mathfrak{X}$-subgroups. It turns out that totally imprimitive $p$-groups in the class $\mathfrak{X}$ are countably recognizable.


References [Enhancements On Off] (What's this?)

  • [1] B.Bruno and R.E.Phillips, Residual properties of finitary linear groups, J. Algebra 166 (1994), 379-392. MR 95f:20048
  • [2] J.L.Bell and A.B.Slomson, Models and ultraproducts, North-Holland, Amsterdam, 1969. MR 42:4381
  • [3] V.V.Belyaev, Finitary linear representations of infinite symmetric and alternating groups, Algebra and Logic 32 (1993), 319-327. MR 95k:20060
  • [4] J.I.Hall, Finitary linear transformation groups and elements of finite local degree, Arch. Math. 50 (1988), 315-318. MR 89b:20067
  • [5] J.I.Hall, Locally finite simple groups of finitary linear transformations, Finite and locally finite groups (B.Hartley, G.M.Seitz, A.V.Borovik and R.M.Bryant, eds.), NATO ASI Series C 471, Kluwer Academic Publishers, Dordrecht - Boston - London, 1995, pp. 147-188. MR 96j:20042
  • [6] J.I.Hall, Periodic simple groups of finitary linear transformations, in preparation.
  • [7] K.K.Hickin and R.E.Phillips, Some countably stunted finitary permutation groups, preprint.
  • [8] B.Huppert and N.Blackburn, Finite groups II, Springer Verlag, Berlin - Heidelberg - New York, 1982. MR 84i:20002a
  • [9] K.W.Gruenberg, Cohomological topics in group theory, Lecture Notes in Math., vol. 143, Springer Verlag, Berlin - Heidelberg - New York, 1970. MR 43:4923
  • [10] O.H.Kegel and B.A.F.Wehrfritz, Locally finite groups, North-Holland, Amsterdam - London - New York, 1973. MR 57:9848
  • [11] F.Leinen, Hypercentral unipotent finitary skew linear groups, Comm. Algebra 22 (1994), 929-949. MR 95d:20087
  • [12] F.Leinen, Absolute irreducibility for finitary linear groups, Rend. Sem. Mat. Univ. Padova 92 (1994), 59-61. CMP 95:09
  • [13] F.Leinen and O.Puglisi, Countable recognizability of primitive periodic finitary linear groups, Math. Proc. Cambridge Phil. Soc. 121 (1997), 425-435. MR 98b:20079
  • [14] A.I.Mal'cev, On faithful representations of infinite groups of matrices, Mat. Sb. 8 (1940), 405-422 (in Russian); English transl., Amer. Math. Soc. Translations (2) 45 (1965), 1-18. MR 2:216d
  • [15] U.Meierfrankenfeld, Ascending subgroups of irreducible finitary linear groups, J. London Math. Soc. (2) 51 (1995), 75-92. MR 96c:20092
  • [16] U.Meierfrankenfeld, R.E.Phillips and O.Puglisi, Locally solvable finitary linear groups, J. London Math. Soc. (2) 47 (1993), 31-40. MR 94c:20064
  • [17] P.M.Neumann, The lawlessness of groups of finitary permutations, Arch. Math. 26 (1975), 561-566. MR 54:406
  • [18] P.M.Neumann, The structure of finitary permutation groups, Arch. Math. 27 (1976), 3-17. MR 53:5754
  • [19] R.E.Phillips, The structure of groups of finitary transformations, J. Algebra 119 (1988), 400-448. MR 90a:20080
  • [20] R.E.Phillips, Finitary linear groups: a survey, Finite and locally finite groups (B.Hartley, G.M.Seitz, A.V.Borovik and R.M.Bryant, eds.), NATO ASI Series C 471, Kluwer Academic Publishers, Dordrecht - Boston - London, 1995, pp. 111-146. MR 96m:20080
  • [21] D.J.S.Robinson, Finiteness conditions and generalized soluble groups, Vols. 1, 2, Springer Verlag, Berlin - Heidelberg - New York, 1972. MR 48:11314; MR 48:11315
  • [22] D.J.S.Robinson, A course in the theory of groups, Springer Verlag, Berlin - Heidelberg - New York, 1982. MR 84k:20001
  • [23] B.A.F.Wehrfritz, Infinite linear groups, Springer Verlag, Berlin - Heidelberg - New York, 1973. MR 49:436
  • [24] B.A.F.Wehrfritz, On the countable recognition of finitary groups, J. London Math. Soc. (2) 55 (1997), 297-308. MR 98g:20066
  • [25] J.Wiegold, Groups of finitary permutations, Arch. Math. 25 (1974), 466-469. MR 50:7356
  • [26] H.Wielandt, Unendliche Permutationsgruppen, Vorlesungen an der Universität Tübingen, 1959/60.
  • [27] D.J.Winter, Representations of locally finite groups, Bull. Amer. Math. Soc. 74 (1968), 145-148. MR 38:3363
  • [28] A.E.Zalesskii, Maximal periodic subgroups of the full linear group over a field with positive characteristic, Izvestija Akad. Nauk. BSSR, Ser. Fiz.-Mat. Nauk 1966 (1966), 121-123 (in Russian); ZB 252#20040; MR 33:2732

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 20B07, 20E25, 20F50, 20H20, 03C20, 20E22

Retrieve articles in all journals with MSC (1991): 20B07, 20E25, 20F50, 20H20, 03C20, 20E22


Additional Information

Felix Leinen
Affiliation: Fachbereich 17 – Mathematik, Johannes Gutenberg–Universität Mainz, D–55099 Mainz, Germany
Address at time of publication: Department of Mathematics, University of Newcastle, Newcastle upon Tyne, NE1 7RU, England
Email: f.a.leinen@ncl.ac.uk

Orazio Puglisi
Affiliation: Dipartimento di Matematica, Università degli Studi di Trento, I–38050 Povo (Trento), Italy
Email: puglisi@alpha.science.unitn.it

DOI: https://doi.org/10.1090/S0002-9947-99-02309-0
Keywords: Countable recognizability, finitary linear groups, finitary permutation groups, locally finite groups, wreath products, ultraproducts
Received by editor(s): February 10, 1997
Received by editor(s) in revised form: October 22, 1997
Published electronically: December 10, 1999
Additional Notes: Each of the two authors would like to thank the university of his coauthor for inviting him to a visit, during which essential parts of the work on this paper could be carried out.
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society